Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Flagstaff, AZ

July 18, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2018, 5:41 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 5:41 PM MST (00:41 UTC)
Expired
Jul 18, 2018, 8:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS55 KFGZ 190041
FFWFGZ
AZC005-190345-
/O.NEW.KFGZ.FF.W.0039.180719T0041Z-180719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
541 PM MST WED JUL 18 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County between Marble Canyon and House Rock in north 
  central Arizona...

* Until 845 PM MST

* At 538 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along the Vermilion Cliffs in the warned area. Flash 
  flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas OF Coconino
  County.

This includes the following streams and drainages... House Rock 
Wash...South Fork Soap Creek...Emmett Wash...Soap Creek and Badger 
Canyon.

This includes U.S. Highway 89A between mile markers 541 and 563.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3685 11171 3679 11165 3667 11179 3665 11195
      3675 11204

$$

jds
1 follow-up statement
036 
WGUS75 KFGZ 190336
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
836 PM MST WED JUL 18 2018

AZC005-190345-
/O.EXP.KFGZ.FF.W.0039.000000T0000Z-180719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
836 PM MST WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR THE HOUSE ROCK AND MARBLE CANYON 
AREAS OF COCONINO COUNTY WILL EXPIRE AT 845 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3685 11171 3679 11165 3667 11179 3665 11195
      3675 11204

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:52 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 18, 3:52 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
352 PM MST Wed Jul 18 2018

.SYNOPSIS...Expect a good chance of afternoon and evening showers
and thunderstorms through at least Saturday. The greatest coverage
and highest potential for stronger storms will be over Coconino
and Yavapai counties where areas of heavy rain could lead to
flooding.

&&

.DISCUSSION...Thunderstorms initiated over the San Francisco Peaks
this afternoon with some very impressive rainfall amounts of 4 to
almost 6 inches being reported on the eastern slopes of the peaks.
Storms have pushed southwest of the Mogollon Rim into Yavapai
County which will be the focus for the more centered and stronger
storms this afternoon and evening. Soils are already saturated
here and additional heavy rain could lead to areas of flooding.
Elsewhere will continue to see scattered thunderstorms into this
evening. Storms should begin to dissipate by late this evening.

Similar conditions are forecast on Thursday with atmospheric
conditions changing very little. There will be even less steering
flow meaning storms will be slow moving and have the potential to
produce heavy rain.

By Friday, the subtropical high pressure centers closer to the
Four Corners leaving Arizona in more of a southerly flow pattern
and continued rich monsoon moisture through the upcoming weekend.
Expect daily rounds of afternoon and evening showers and
thunderstorms with storms moving from the south to the north.
Heavy rain and flash flooding will continue to be the great storm
threats.

As the high centers over Arizona by the middle of next week, it's
possible some drier air will move into northern sections of the
state. This could lead to a slight decrease in storm coverage, but
an actual "break" is looking less likely.

&&

.AVIATION...For the 00Z package...Scattered to numerous TSRA will
persist through late this evening before dissipating overnight.
Isolated IFR in +RA in the stronger storms with erratic wind
gusts to 30 kts possible. Scattered TSRA will redevelop aft 17Z
Thursday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to numerous
thunderstorms each day will continue through the week. Heavy rain
and erratic thunderstorm winds will be the main threats. Outside
of thunderstorms, winds will generally be light.

Saturday through Monday...Thunderstorm chances will continue
each day through the weekend into early next week. There is a
possibility of a slight downturn in activity sometime next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 18, 1:41 PM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      5 NNW DONEY PARK        35.34N 111.58W
07/18/2018                   COCONINO           AZ   LAW ENFORCEMENT

            FLASH FLOODING IN THE NORTHERN DRAINAGES OF
            THE SCHULTZ FIRE SCAR, MOST IMPACTS FROM
            COPELAND AVE NORTH TO WUPATKI TRAILS. WATER
            OVER ROADS, DRAINAGE DITCHES OVERTOPPED.

&&

BAK
Special weather statement, Jul 18, 2:02 PM MST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
202 PM MST WED JUL 18 2018

AZZ008-037-182200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
202 PM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM
MST...

At 200 PM MST, National Weather Service Doppler radar indicated
strong thunderstorms over Downtown Prescott, Prescott Valley and
northward toward the airport. These storms were nearly stationary.

Very heavy rain, hail up to dime size and winds in excess of 30 mph
will be possible with these storms.

Locations impacted include...
Chino Valley, Prescott Valley, Prescott, Downtown Prescott, Prescott
Airport, Indian Hill West Prescott and Prescott Gateway Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3474 11251 3474 11237 3453 11237 3452 11252
TIME...MOT...LOC 2059Z 064DEG 5KT 3456 11244
Special weather statement, Jul 18, 4:58 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
458 PM MST WED JUL 18 2018

AZZ008-037-190045-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
458 PM MST WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR THE CHILDS POWER PLANT
AREA OF YAVAPAI COUNTY UNTIL 545 PM MST...

At 457 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Childs Power Plant, or 25 miles south of Camp
Verde. this storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Yavapai County.

LAT...LON 3428 11171 3410 11174 3407 11196 3434 11192
TIME...MOT...LOC 2357Z 096DEG 0KT 3420 11182
Local storm report, Jul 18, 5:38 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
538 PM MST WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       1 ENE STEAMBOAT CANYON  35.75N 109.85W
07/18/2018  E1.50 INCH       APACHE             AZ   PUBLIC

            HIGHWAY 264 FLOODED IN SEVERAL LOCATIONS
            BETWEEN MILE POST 430 AND 436. ADOT CLEARING
            DEBRIS OFF ROAD.

&&

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:04 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Jul 18, 6:15 PM MSTSevere Thunderstorm WarningFGZGila45 min
Jul 18, 6:42 PM MSTSpecial Weather StatementFGZGila48 min
Jul 19, 12:10 PM MSTSpecial Weather StatementFGZ50 min
Jul 19, 12:29 PM MSTSpecial Weather StatementFGZApache46 min
Jul 19, 12:43 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 12:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 19, 1:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 19, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Jul 19, 2:51 PM MSTFlash Flood WarningFGZApache, Navajo2 hr
Jul 19, 3:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 19, 3:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 4:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 4:41 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 4:46 PM MSTFlash Flood WarningFGZCoconino2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.